Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jan 23, 2023, 3:04 AM MST for 4 counties in Utah. It took effect at Jan 23, 2023, 5:00 AM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2023, 3:04 AM MST (10:04 UTC)
- In effect from
- Jan 23, 2023, 5:00 AM MST
- Expired
- Jan 23, 2023, 10:03 AM MST
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 23 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 10.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS75 KSLC 231004 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 304 AM MST Mon Jan 23 2023 UTZ103>105-231800- /O.CAN.KSLC.WI.Y.0002.000000T0000Z-230123T1800Z/ /O.NEW.KSLC.WI.Y.0003.230123T1200Z-230123T1800Z/ Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Including the cities of Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, and Sandy 304 AM MST Mon Jan 23 2023 ...WIND ADVISORY NOW IN EFFECT FROM 5 AM MST UNTIL 11 AM MST THIS MORNING... * WHAT...Northeast to east winds 20 to 30 mph with gusts to 45 mph near canyons from Box Elder Canyon to Millcreek Canyon, 25 to 35 mph with gusts to 55 mph for typically prone areas in eastern Davis and eastern Weber Counties from Ogden to Bountiful. * WHERE...Eastern Box Elder County, Northern Wasatch Front and Salt Lake Valley. * WHEN...From 5 AM MST until 11 AM MST this morning. * IMPACTS...Gusty winds could blow around unsecured objects including decorations, garbage cans and lawn furniture. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ123-240000- /O.CON.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 304 AM MST Mon Jan 23 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lower Washington County, mainly along the I-15 corridor from Leeds to Pintura as well as Hurricane and La Verkin and near the Beaver Dam Mountains. * WHEN...Until 5 PM MST Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
890 WWUS75 KSLC 231703 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1003 AM MST Mon Jan 23 2023 UTZ103>105-231815- /O.CAN.KSLC.WI.Y.0003.000000T0000Z-230123T1800Z/ Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Including the cities of Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, and Sandy 1003 AM MST Mon Jan 23 2023 ...WIND ADVISORY IS CANCELLED... Occasional wind gusts to 45 mph are possible near the Great Salt Lake in exposed areas. Otherwise, the threat for wind gusts in excess of 45 mph has ended. $$ UTZ123-240000- /O.CON.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 1003 AM MST Mon Jan 23 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph near the Beaver Dam Mountains, gusts up to 55 mph north of Washington City to Pintura. Winds will gradually diminish this afternoon. * WHERE...Lower Washington County, mainly along the I-15 corridor from Leeds to Pintura as well as Hurricane and La Verkin and near the Beaver Dam Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 22, 4:03 PM MST, 11 hours 1 minute earlier.
Area forecast discussion, Jan 22, 4:03 PM MST, 11 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MST Sun Jan 22 2023
.SYNOPSIS...An upper level low will gradually shift south into
Arizona and then east away from the region Monday. North to
northwest flow will keep the area in below normal temperatures
will periodic light snow possible through the end of the week.
&&
.SHORT TERM (Through 12Z Tuesday)...As per yesterday, more impacts
than you would expect from a storm bringing largely light snow to
the state. Afternoon upper air and satellite analysis indicates an
upper level low and associated shortwave trough shifting south
along the Utah/Nevada border.
The associated deformation axis will gradually shift south with
the parent low, but may bring some light snow to the Wasatch Front
and south into central Utah through early tonight. Amounts should
be less than an inch, but with the cold air in place, everything
will stick to road surfaces.
This deformation axis will combine with a minor upslope component
to bring the threat of accumulating snow to locations that don't
usually see much including SR-95 from Hanksville to Bullfrog and
US-89 from Kanab to Big Water. Expect snow to develop this
afternoon and continue at times into Monday morning.
Gusty winds will create areas of blowing snow across western Utah
into Monday morning. A winter weather advisory remains in effect
for these locations.
As far as winds, two main areas of heightened concern. First, the
Wasatch Front from roughly Millcreek Canyon to Box Elder Canyon
near Brigham City. As the upper level low shifts south into
Arizona, an easterly flow will be induced across northern Utah.
Latest guidance indicates easterly 700mb winds near 30-35kts. This
coupled with weak cold air advection and a less than desirable
pressure gradient suggest this will not be a high end downslope
wind event, but the threat for wind gusts to 55 mph is evident.
Looking at the HREF ensemble, a signficiant portion of the
members (>50%) indicate wind gusts to 45 mph can be expected near
these canyons. From roughly South Weber to Bountiful, near 50% of
the members suggest wind gusts will peak at 55 mph. A few members
of various ensemble systems suggest the peak may be 60 mph, and
while this is in the range of possibilities, have the most
confidence in winds peaking around 55 mph from Layton to Bountiful
(in the usual areas in these regimes). Issued a wind advisory
near canyons from Box Elder Canyon to Millcreek. The highest
threat time for these winds is from 1 AM tonight to 11 AM Monday.
In areas with gusty winds and any snow cover, blowing and drifting
of snow and resulting icy roads will be possible.
Next up, the Washington County gap winds. Model guidance continues
to indicate peak winds around 60 mph will impact the typical
areas for gap winds in Washington County from roughly Pintura to
north of Washington City as well as towns such as La Verkin,
Hurricane and the Sand Hollow area. Additional strong winds can be
expected near the Beaver Dam Mountains. There is a portion of the
guidance envelope that suggests winds as high as 70-75 mph,
however there is typically a high bias in the HREF for these
events in Washington County. Gusty crosswinds can be expected
across this portion of Washington County including SR-9 and any
other east-west routes. Occasionally blowing sand impacts areas
near Sand Hollow though with how wet the antecedent conditions
are, not sure there is much threat of this with this event. High
wind warnings remain in effect.
Finally, wind chills will be quite cold with this cold airmass and
windy conditions overnight. Expect areas along the Wasatch Front
to see wind chills in the single digits at times, with a few
places occasionally falling below 0F, particularly near windy
canyons. In addition, wind chills will fall below 20F in the St.
George area. Other areas with impactful wind chills include Zion
National Park and Bryce Canyon National Park. Outreach to relevant
partners and parks was completed this morning. Evening shift will
monitor for areas that may unexpectedly reach wind chill warning
criteria.
Light snow will gradually end across southeastern Utah as the
upper level low shifts away from the region. Given the cold,
north-northwesterly flow, expect at least occasional light snow
associated with weak embedded shortwave features will be possible
into Tuesday morning.
.LONG TERM (After 12Z Tuesday)...The large-scale pattern during
the the long-term forecast period continues to put Utah under a
north to northwesterly flow aloft through Thursday, downstream of
an amplified ridge off the West Coast. Models continue to indicate
a series of weak shortwave disturbances sliding down the eastern
periphery of the ridge during the Tuesday through Wednesday
timeframe, with subtle differences in timing between the various
models. With these troughs taking a path through western Canada,
the associated airmass will be on the colder and drier side. As a
result, expect generally light snow, mainly across northern and
central Utah, through this event. With the airmass being
unsettled, valley inversions should not become particularly
strong, although the cold air already in place will be difficult
to completely dislodge.
By Friday, model consensus shows the upstream ridge starting to
retrograde westward, with this trend being similar in all four
global ensemble clusters as well as global deterministic models.
Utah is forecast to be under a cyclonic flow for next weekend with
a mean trough settling in over the western CONUS. There remains
more significant model spread regarding the details of this
particular pattern, but suffice it to say that unsettled weather
will continue across the area.
&&
.AVIATION...KSLC...MVFR/IFR conditions will linger for the KSLC
terminal as precipitation remains but will taper off over the
evening and into the night. Visibilities will rise with the drying
and CIGs will recover to VFR conditions but could see some
lingering mountain obscuration from low clouds. Mostly diurnal
flow could be interrupted by some gusty easterly canyon winds but
otherwise see light winds in the valley.
.REST OF UTAH AND SOUTHWEST WYOMING...MVFR/IFR conditions will
linger for most sites in Utah and SW Wyoming as precipitation
remains but will taper off over the evening and into the night.
Visibilities will rise with the drying and CIGs will recover to
VFR conditions but could see some lingering mountain obscuration
from low clouds. Mostly diurnal flow could be interrupted by some
gusty easterly canyon winds for areas in northern Utah but
otherwise see light winds to finish out the TAF period.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 10 PM this evening to 11 AM MST Monday for
UTZ103>105.
Winter Weather Advisory until 5 AM MST Monday for UTZ115-116.
Winter Weather Advisory until 11 AM MST Monday for UTZ122-
128>130.
High Wind Warning until 5 PM MST Monday for UTZ123.
Winter Weather Advisory until 11 AM MST Monday for UTZ131.
WY...None.
&&
Kruse/Cheng/Selbig
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.